Texas, 2023

Damaging Wind in Texas, May 13, 2023

May 13, 2023 · NWS CRP · 1 event in 1 county or zone

A line of thunderstorms moved through the Corpus Christi area during the early morning hours. Storm produced a wind gust to 50 knots in Flour Bluff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A line of thunderstorms moved through the Corpus Christi area during the early morning hours. Storm produced a wind gust to 50 knots in Flour Bluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 13, 2:39 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 13, 2:39 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
339 AM CDT Sat May 13 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE, HYDROLOGY...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 251 AM CDT Sat May 13 2023

Key Messages:

-Rounds of moderate to heavy rainfall expected today and again
 tonight.

-A Flood Watch remains in effect through Sunday afternoon

-Slight Risk of severe weather for the Coastal Bend today with a
 marginal risk elsewhere.

Current radar shows a broken axis of showers and storms extending
from deep South Texas near Raymondville northward to just east of
San Antonio. Although we have not seen much precip across our CWA
yet, we expect storms to fill in over the eastern half of the area
by daybreak this morning and persist through at least midday as
the mid level s/w moves across the area, taping a very moist and
unstable airmass. CAPEs are still running above 4000 j/kg across
the eastern half of our CWA with no CAP. And PWATs are progged to
rise above 2 inches. Thus given the slow storm motions, the
potential for training cells, and strong diffluence aloft, there
remains a moderate potential for flash flooding. Again it looks
like the threat for the heaviest rains will fall across the
eastern half of our forecast area today, which aligns with WPC's
Moderate Day 1 Excessive Rainfall Outlook. There a slight risk
for excessive rainfall out west today.

The overall pattern remains unchanged tonight, thus we expect
another MCS to develop west of the Rio Grande this evening and
track across the area tonight bringing a continued threat of heavy
rain and flash flooding.

We are now anticipating rainfall totals of 3 to 6 inches across
the area through Tuesday with the highest amounts along the Hwy 77
corridor. Locally higher amounts are certainly possible.

&&

.LONG TERM...
(Sunday through next Saturday Night)
Issued at 251 AM CDT Sat May 13 2023

Key Messages:

 - Flood Watch continues through midday Sunday
 - Significant river flooding remains possible through next week

The potential for heavy rainfall over all of South Texas continues
through Sunday night. A LLJ is still streaming deep moisture over
South Texas with PWATs expected to be around 1.9" through Sunday
night. As the jet weakens and moves out of the area, moisture
advection will slow with PWATs expected to dip to around 1.5"
Monday. Expect deep moisture will persist through the week, however,
so as the unsettled pattern remains, so will showers and
thunderstorms. All of South Texas will remain in at least a Marginal
Risk for Excessive Rainfall through Tuesday. The mostly likely times
for heavy rainfall to continue will be Sunday, and across the Rio
Grande Plains on Monday. As such, WPC has kept us in a Slight Risk
for Excessive Rainfall Sunday with a smaller area across the Rio
Grande Plains included for Monday.

Though rain chances will continue by the middle of the week, weak
riding will build which will help inhibit convection. Cloudy skies
will remain through most of the week, with some breaks in the clouds
late and into the weekend. Expect warmer temperatures as the weekend
approaches, with heat index values over 100 across much of the area.
A few locations across the southern Coastal Plains and Brush Country
could have heat indices of 100-105 Friday and Saturday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Sat May 13 2023

Expect numerous showers and thunderstorms with locally heavy
rainfall to continue to develop across S TX overnight through
at least midday Saturday. Ceilings will predominantly be in the
MVFR range with IFR visibilities due to heavy rain. Based the timing
of convection mainly on HREF which indicates several rounds of
convection moving slowly from SW-NE across the area. Current
thinking is for there to be a break in convection during the
afternoon before additional storms build near the Rio Grande
Saturday evening. These storms will be poised to move across the
area again Saturday night. That said, its a very complex weather
pattern and there is a chance storms will continue through
Saturday afternoon as well.

&&

.MARINE...
Issued at 251 AM CDT Sat May 13 2023

Moderate onshore flow is expected today in response to an upper
level disturbance. Numerous showers and thunderstorms are expected
today through Sunday, then isolated to scattered showers and
thunderstorms are expected Sunday night and Monday. Generally weak
to moderate onshore flow is expected Monday through Wednesday.

&&

.HYDROLOGY...
Issued at 251 AM CDT Sat May 13 2023

Significant river flooding will be possible over the weekend as
heavy rainfall is expected over South Texas. A messy forecast will
make it difficult to determine which rivers will be the most
impacted. Flood warnings have been issued for multiple rivers
based on observed and forecast rainfall. Above normal conditions
across the Victoria Crossroads combined with the expected rainfall
are expected to result in a Moderate Flood along the Guadalupe
River, Copano Creek, Coleto Creek. Those with interests along our
local rivers and creeks should stay up to date with our latest
forecast over the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    81  70  82  72 /  80  60  70  50
Victoria          82  69  82  70 /  80  60  60  30
Laredo            83  70  82  72 /  80  80  80  70
Alice             81  68  83  69 /  80  70  80  50
Rockport          83  71  84  73 /  70  60  60  30
Cotulla           81  70  84  72 /  80  80  80  60
Kingsville        83  69  82  71 /  80  70  70  50
Navy Corpus       83  72  82  74 /  70  60  60  40

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Sunday afternoon for TXZ229>234-239>247-
     342>347-442-443-447.

     High Rip Current Risk through this evening for TXZ345-442-443-
     447.

GM...None.
&&

SHORT TERM...JM/75
LONG TERM....LS/77
AVIATION...JM/75
Hazardous weather outlook, May 13, 3:49 AM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
449 AM CDT Sat May 13 2023

TXZ229>234-239>247-342>347-442-443-447-141000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
449 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

A Flood Watch is in effect for all of South Texas through Sunday
afternoon.

There is a Slight Risk for severe thunderstorms along the coast today
and a marginal risk for the brush country and Rio Grande Plains. Primary
hazards will be damaging winds and large hail.

There is a Moderate Risk for excessive rainfall Today across the
Coastal Bend and a Slight Risk over the Rio Grande Plains.

There is a high risk for Rip Currents along gulf facing beaches today
and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Flood Watch is in effect for all of South Texas through Sunday
afternoon.

Scattered to numerous thunderstorms are possible Sunday, with
coverage decreasing Monday and Tuesday.

There is a Slight Risk of Excessive Rainfall over portions of South
Texas Sunday. There is a Marginal Risk of Excessive Rainfall over
South Texas through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

GMZ231-232-236-237-250-255-270-275-141000-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
449 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible today and tonight. Some
storms may become strong to severe with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are possible Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 13, 2:41 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Corpus Christi TX
341 AM CDT Sat May 13 2023

TXZ241>243-342-442-130945-
Jim Wells TX-Inland Nueces TX-Kleberg Islands TX-Coastal Kleberg TX-
Inland Kleberg TX-
341 AM CDT Sat May 13 2023

...Strong thunderstorms will impact portions of southwestern Nueces,
south central Jim Wells and Kleberg Counties through 445 AM CDT...

At 340 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Falfurrias Junior High School to 8 miles
southwest of Sarita to near U S 77 Border Patrol Station to 11 miles
south of Kenedy County Wind Farms. Movement was north at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsville, Bishop, Riviera Beach, Riviera, Ricardo, Kingsville Naval
Air Station, Malaquite Beach and Loyola Beach.

This includes US Highway 77 between mile markers 682 and 708.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2726 9799 2726 9810 2770 9800 2763 9771
      2755 9748 2739 9722 2724 9728 2724 9735
      2728 9736 2727 9738 2724 9737 2726 9745
      2723 9754 2724 9763 2728 9765 2726 9773
      2728 9778 2725 9783 2724 9792 2721 9798
TIME...MOT...LOC 0840Z 197DEG 25KT 2717 9814 2714 9790 2704 9772 2688
9755

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCP
Special weather statement, May 13, 3:31 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
431 AM CDT Sat May 13 2023

TXZ239-131015-
Webb TX-
431 AM CDT Sat May 13 2023

...Strong thunderstorms will impact portions of southeastern Webb
County through 515 AM CDT...

At 430 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Aguilares to 16 miles west of El Cenizo.
Movement was north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laredo, Rio Bravo, Texas A&M, Laredo International Airport, Unitec
Industrial Park, Ranchos Penitas West, Columbia Bridge, United South
High School, Aguilares, Ranchitos Las Lomas, St Augustine High School
South Laredo, Doctors Hospital Of Laredo, Laredo Country Club, Laredo
Community College, Orvil, Mirando City and Botines.

This includes the following highways...
 Interstate 35 between mile markers 1 and 17.
 US Highway 59 between mile markers 794 and 824.
 US Highway 83 between mile markers 718 and 730.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2734 9950 2749 9948 2750 9950 2750 9953
      2757 9951 2761 9955 2761 9958 2764 9960
      2764 9963 2763 9964 2764 9967 2765 9966
      2767 9969 2765 9970 2773 9977 2778 9895
      2740 9900
TIME...MOT...LOC 0930Z 180DEG 18KT 2745 9909 2737 9977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCP
Special weather statement, May 13, 3:45 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
445 AM CDT Sat May 13 2023

TXZ241>243-342-131045-
Jim Wells TX-Inland Nueces TX-Coastal Kleberg TX-Inland Kleberg TX-
445 AM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of southwestern Nueces,
central Jim Wells and western Kleberg Counties through 545 AM CDT...

At 445 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ricardo, or 8 miles southeast of Kingsville, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kingsville, Driscoll, Bishop, Riviera Beach, Riviera, Ricardo,
Kingsville Naval Air Station, Petronila and Loyola Beach.

This includes US Highway 77 between mile markers 674 and 708.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2773 9800 2773 9757 2727 9760 2727 9764
      2728 9765 2727 9767 2727 9774 2728 9776
      2727 9777 2728 9778 2727 9780 2727 9800
TIME...MOT...LOC 0945Z 185DEG 23KT 2740 9781

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCP
Special weather statement, May 13, 4:13 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
513 AM CDT Sat May 13 2023

TXZ231-232-241-243-244-131115-
Live Oak TX-Jim Wells TX-Inland Nueces TX-Inland San Patricio TX-
Bee TX-
513 AM CDT Sat May 13 2023

...An area of strong thunderstorms will impact portions of
northwestern Nueces, western San Patricio, northeastern Jim Wells,
southeastern Live Oak and southeastern Bee Counties through 615 AM
CDT...

At 510 AM CDT, Doppler radar was tracking an area of strong
thunderstorms across western San Patricio County, slowly drifting
towards the northeast.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mathis, Skidmore, Odem, St. Paul, Lake City, San Patricio, Edroy,
Bluntzer, Tynan, Sandia, West Sinton, Argenta, Papalote, Calallen,
Lakeside and Lake Corpus Christi.

This includes the following highways...
 Interstate 37 between mile markers 14 and 41.
 US Highway 181 between mile markers 596 and 614.
 US Highway 59 near mile marker 702.
 US Highway 77 between mile markers 654 and 658.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2788 9789 2807 9789 2837 9783 2837 9747
      2820 9752 2817 9754 2816 9753 2784 9761
TIME...MOT...LOC 1010Z 182DEG 13KT 2807 9781

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCP
Special weather statement, May 13, 4:15 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
515 AM CDT Sat May 13 2023

TXZ239-131115-
Webb TX-
515 AM CDT Sat May 13 2023

...Strong thunderstorms will impact portions of central Webb County
through 615 AM CDT...

At 515 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ranchitos Las Lomas to 11 miles south of
Columbia Bridge. Movement was north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laredo, Texas A&M, Laredo International Airport, Botines, Ranchitos
Las Lomas, Unitec Industrial Park, Doctors Hospital Of Laredo, Laredo
Country Club, Ranchos Penitas West, Orvil, Columbia Bridge and
Callaghan.

This includes the following highways...
 Interstate 35 between mile markers 1 and 28.
 US Highway 59 between mile markers 800 and 824.
 US Highway 83 between mile markers 690 and 698.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2791 9902 2756 9909 2751 9953 2757 9951
      2761 9954 2760 9958 2764 9960 2764 9963
      2763 9964 2764 9967 2766 9967 2766 9971
      2772 9976 2774 9980 2778 9982 2776 9984
      2780 9985 2780 9988 2784 9988 2786 9990
TIME...MOT...LOC 1015Z 180DEG 12KT 2762 9918 2755 9977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JCP
Special weather statement, May 13, 4:40 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
540 AM CDT Sat May 13 2023

TXZ243-244-343-344-131130-
Inland Nueces TX-Inland San Patricio TX-Coastal Nueces TX-
Coastal San Patricio TX-
540 AM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of south central Nueces
and south central San Patricio Counties through 630 AM CDT...

At 540 AM CDT, Doppler radar was tracking a strong thunderstorm near
South Texas Botanical Gardens, or 7 miles southwest of Corpus
Christi, moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corpus Christi, Portland, Taft, Corpus Christi International Airport,
Odem, Del Mar College Windward Campus, Corpus Christi Country Club,
South Texas Botanical Gardens, Corpus Christi North Beach, Cabaniss
Field, Kings Crossing Subdivision, Bay Area Medical Center, Cole
Park, Spohn Hospital South, Driscoll Childrens Hospital, Del Mar
College Heritage Campus, Clarkwood, Annaville, Downtown Corpus
Christi and La Palmera Mall.

This includes the following highways...
 Interstate 37 between mile markers 1 and 17.
 US Highway 181 between mile markers 632 and 634, and between mile
markers 644 and 648.
 US Highway 77 between mile markers 654 and 658.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2796 9764 2798 9734 2756 9734 2756 9758
TIME...MOT...LOC 1040Z 176DEG 27KT 2765 9747

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JCP

The radar

The Corpus Christi radar (KCRP), 27 km away, was scanning. The volume nearest the first event began at 10:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nueces

When
May 13, 4:42 AM CST
Where
Nueces County, 1.44 mi NE of Laguna Vista
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
27.637, -97.287

Weatherflow mesonet site at Laguna Shores in Flour Bluff measured a gust to 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100460.